Bookmark & Share
Connect With Us
- Acute Kidney Injury
- Alport Syndrome
- Ask the Doctor
- AV Fistula
- Birth Defects/Urinary Tract Abnormalities
- BK virus
- Blood/Urine Testing For Kidney Disease
- Chronic Kidney Disease
- Clinical Trials/Studies
- End of Life Issues
- Goodpasture's Symdrome
- Herbal Supplements in Kidney Disease/Failure
- Hydronephrosis and Hydroureter
- Hypertension/High Blood Pressure
- IgA Nephropathy/IgA Dominant Glomerulonephritis
- Insurance & Medicare Coverage
- Kidney Biopsy
- Kidney Cancer
- Kidney Cysts
- Kidney Failure
- Kidney Mass
- Kidney Stones
- Kidney-Related Health Questions
- Laboratory Testing
- Living Donation
- Medication and Kidney Disease
- Medication and Kidney Function
- Medullary Sponge Kidney
- Minimal Change Disease
- Nephrectomy / One kidney
- Nephrotic Syndrome
- organ donation
- Pediatric Issues
- Polycystic Kidney Disease
- Pregnancy / Kids
- Risk factors
- Serum Creatinine
- Sexual health
- Symptoms and Side Effects
- Urinary Tract Infection/Pyelonephritis
- Urological Issues
Monthly Archives: November 2018
What is the advice for one healthy kidney patient? In the case of one right side kidney being absent?
Many people lead a normal life with only a single kidney. It is important to protect your single kidney and not inure your only kidney. You should not smoke. You should avoid non-steroidal anti-inflammatory drugs (NSAID’s) such as Motrin, Ibuprofen, … Continue reading →
I’m CKD stage 2. DTPA renogram done shows adequate function with GFR 78. My question is that how can I arrest ckd for further progression. What medicine should be taken to improve kidney function?
There are no medications that specifically increase kidney function. Instead, the treatment of kidney disease is to avoid those things that make kidney function worse or potentially injure the kidneys. You should not smoke. You should avoid non-steroidal anti-inflammatory drugs … Continue reading →
Hello Dr Spry: I have been on Rablet 20mg (rabeprazole) which is a proton pump inhibitor for the last 13-15 years (age 43). This was prescribed by my gastroenterologist at that time for severe GERD symptoms and he mentioned that there were no side effects of taking this medication long term. Two years back I was diagnosed with IgA nephropathy by kidney biopsy because of high protein in my urine. I would like to know if proton pump inhibitors have any detrimental effect on kidneys in patients with kidney disease.
The long term use of proton pump inhibitors (PPI’s) has been associated with low blood magnesium levels as a result of magnesium losses by the kidney. The long term use of PPI’s has also been associated with a greater likelihood … Continue reading →
Can I donate a kidney to my mom if I have breast implants. As she is B positive and I am also B positive.
I am not aware of any concern about breast implants for a potential kidney donor. Each transplant center is independent in making a determination of who will and who will not be permitted to be a kidney donor, but I … Continue reading →
I have an eGFR of 58 and I have been taking 750 mg of magnesium daily to deal with constipation. Am I doing harm to my kidneys by taking such a high dosage of magnesium every day?
Magnesium intoxication does not cause any damage to kidneys. Magnesium toxicity can cause muscle weakness and low blood pressure. Magnesium blood levels can be monitored. You should discuss your concern with your physician and have a blood level measured.
Can you develop a nephrocalcinosis by spending a month drinking 4 liters of milk a day during the month of October? In March, I had an ultrasound that the kidneys were perfectly fine, but I read that micronephrocalcinosis can not be visualized on ultrasound and I am worried if chronic kidney failure develops. Has nephrocalcinosis that can not be detected in ultrasound cause chronic renal failure?
I am not aware of any risk for nephrocalcinosis that includes drinking an excessive amount of milk. Nephrocalcinosis is not a common cause of chronic kidney disease (CKD). I am not aware of any studies that have carefully searched for … Continue reading →
Sir, my mother’s cancer surgery of the breast was done on August 2018. Now her 4th chemotherapy is done on 13 November 2018, but after 4th chemotherapy her condition became so weak due to high sugar level 484. She is admitted in ICU for the last three days. But now her sugar level is 113. BP is also normal, but level of blood urea is 160, and serum creatinine is 5.6. Please guide us about this.
I am unable to provide a specific diagnosis based on the information that you present. You will need to consult with the physicians who are providing care for your mother. From the information that you present, your mother has kidney … Continue reading →
I am end stage renal disease on dialysis and am wondering if there are signs for when end stage renal disease gets worse.
I am not sure what you mean by “end stage renal disease getting worse”. If your kidneys have failed, it is not possible for them to “get worse”. It is true, that the longer that you are on dialysis, the … Continue reading →
Dear Dr. Spry, My 93 year old mother was hospitalized about 7 weeks ago with pneumonia and a UTI. Both appeared to be somewhat resolved, but she has been extremely fatigued and sleeping up to 18 hours each day. She is now in a nursing home, and has had little to no appetite. It appears to be difficult for her to swallow. Eating seems to require a lot of effort. She has been mostly willing to drink Ensure, but, again, has been eating very little. We have found a high protein Strawberry Banana Smoothie from a local store for her that we brought to her in the Nursing Home several times last week. The protein content in these shakes is 45 grams, plus something called Aminogen, which contains enzymes to help with digestion. This week, tests revealed that her kidneys are failing. (She/we had not been aware of any previous kidney problems.) Though IV fluids have helped her kidney readings, they tell us that is only temporary. I have no idea how long she has left. Can we continue to bring her these high protein shakes? She seems to enjoy them, and some days, she eats very little besides them. Thank you for any advice you can give.
If your mother enjoys these shakes, I do not see any harm. I would suggest that it is much more important that your mother enjoy whatever time she has and tries to take in any nutrition that she desires. I … Continue reading →
Dear Doctor, I apologize for the long mail. This question is regarding Hyperphosphatemia and suspected kidney troubles in my mother, 52 years old. She has a medical background of hypothyroidism. Two months ago, she was on Levothyroxine 25 mcg because of TSH reading of 11 uIU/mL. After two weeks of this medication, her TSH dropped to 0.19 uIU/mL, moving to hyperthyroidism, so she was advised to discontinue dosage. A lab test on November 4 revealed an extremely elevated TSH of 26.48 uIU/mL, and Creatinine reading of 1.03 mg/dL. BUN was 7.8 mg/dL, Urea was 16.9 mg/dL, but calculated eGFR was low, at 63 mL/min/1.73 sq.m. Following medical advice, we restarted thyroid medication at a lower dose, 12.5 mcg of Levothyroxine. She was also advised to drink sufficient water. After one week, on November 13, we did a detailed Renal Profile and thyroid profile. TSH was now lowered to 20, and the Renal readings were as follows: Cystatin C: 0.89 mg/L || CALCIUM 9.62 mg/dl (8.8-10.6) || URIC ACID 3.75 mg/dl (3.1-7.8) || BLOOD UREA NITROGEN (BUN) 7.45 mg/dl (7-25) || CREATININE – SERUM 0.64 mg/dl (0.5-0.8) || BUN / SR.CREATININE RATIO 11.64 (Ratio 9:1-23:1) || SODIUM 142.2 mmol/l (132-146) || POTASSIUM 4.75 mmol/l (3.5-5.5) || CHLORIDE 100.9 mmol/l (99-109) || eGFR: 103 mL/min/1.73 m^2. || Urinary Albumin to Creatinine ratio: 4.7 ug/mg of Creatinine. But, the phosphorous reading was at 9.9 mg/dL. Since this could indicate kidney problems, this has worried us, and we would highly appreciate your expert opinion. She does not have any noticeable symptoms and urination is healthy when she takes enough water. Her T3, T4 (Free as well as total) readings were always normal. Hypothyroidism is induced due to Autoimmune thyroiditis, as per tests. Thank you very much for your time.
I am unable to evaluate laboratory testing in this situation. The remarkable degree of laboratory variation that you describe is very concerning for the reliability of the laboratory. I am unable to provide a specific diagnosis based on the information … Continue reading →